Can Allergy Injections Make You Sick
Originally asked by Community Member danimdecker
Can Allergy Injections Make You Sick
My son is 5 years old. He was recently having horrible allergies and we had him tested. He is allergic to just about everything. He was in a constant state of allergic reaction (stuffy head, cough, wheezing.) He got to the point I thought I would have to take him to the emergency room. We started him on Singulair and zyrtec and a nebulizer as needed. We also started allergy injections. he’s been on them about 3 months. We finally had an ENT look at him and we decided to have his adenoids removed. Right before the surgery he had pnuemonia, so he missed 2 weeks of injections. Then the week of surgery I didn’t take him as he had enough going on. So in all he missed 3 weeks of injections. After the surgery it was amazing. He was breathing through his nose, sleeping with his mouth closed, not snoring, no cough, no stuffy nose. We kept him on the singulair and zyrtec. The week after the surgery, I took him to get his injections. That night he started that familiar cough. The following week I took him on Monday. Tuesday morning he started coughing. Wednesday I took him for his next shot. By Thursday night, the cough was really bad and he had a 101 fever. Friday morning his heart rate was very high, his cough was horrible, he was wheezing and breathing quickly, and he had a 100.6 fever. These are all things that were happening before the surgery. I’m beginning to think he’s having a reaction to the injections. Can anyone confirm this? It is Friday, the 4th of July so I will not be able to ask his doctor for 3 days. If it gets worse, (the breathing) I’ll have to take him to the emergency room. But in the meantime I was just wondering if anyone has had this experience or has information that may help my son.
I am sorry it took so long to answer your question. I hope your son is better. I would like to address a few of the points you discussed.
First, allergy shots help to control and reduce the development of allergic nasal problems and asthma in the majority of patients that get them from qualified allergy specialist. Not everyone tolerates them. Some people have allergy symptoms associated with allergy shots that require adjustment of the shot program by the specialist. It is important to inform your allergist about any immediate or delayed reactions that follow allergy injections. On rare occasions allergy shots may be stopped.
Second, your son had an elevated temperature which is unusual for reactions to allergy shots. He may have developed an upper respiratory infection several days after surgery. Adenoid and tonsil removal does not usually cure or greatly improve allergy based problems over time. Short term improvement would be expected right after surgery because of the removal of obstructed and probably swollen adenoidal tissue. Because the allergy sensitivity would still be intact despite adenoid removal, I would expect a return of allergy problems shortly after surgery.
Finally, patients with a history of asthma are at higher risk of having severe systemic reactions from allergy shots. If asthma symptoms worsen after each allergy injection adjustments by the allergist are essential. Otherwise allergy shots may need to be stopped. This would be between you and your allergist.
Here is a review about allergy shots written by Dr. Paula Busse. Click here.
Again, discuss your points of concern with your allergist. It is ultimately your decision as a parent whether risks of a particular treatment outweigh the potential gain. Your allergist will provide you with more information in order to make a rational decision.
J. Thompson, MD
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition.
Answered by: James Thompson, MD